RESEARCH SUPPORT, N.I.H., EXTRAMURAL
Drug-related myopathies of which the clinician should be aware.
Many drugs used for therapeutic interventions can cause unanticipated toxicity in muscle tissue, often leading to considerable morbidity. A drug-induced, or toxic, myopathy is defined as the acute or subacute manifestation of myopathic symptoms such as muscle weakness, myalgia, creatine kinase elevation, or myoglobinuria that can occur in patients without muscle disease when they are exposed to certain drugs. A brief review of agents with a known association with myotoxicity and the proposed mechanisms linked to that toxicity is outlined; however, the purpose of this review is to highlight recent discoveries and advances in the field of toxic myopathies that have practical implications for practicing physicians. Because many drug-related myopathies are potentially reversible at early stages, it is important for clinicians to recognize toxic myopathies early in their course to determine when to discontinue therapy and potentially prevent irreversible muscle damage.
All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.
Your Privacy Choices